Volume 16, issue 2 (2012)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 21
Issue 6, 3191–3810
Issue 5, 2557–3190
Issue 4, 1931–2555
Issue 3, 1285–1930
Issue 2, 647–1283
Issue 1, 1–645

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Geometry and rigidity of mapping class groups

Jason Behrstock, Bruce Kleiner, Yair Minsky and Lee Mosher

Geometry & Topology 16 (2012) 781–888
Abstract

We study the large scale geometry of mapping class groups CG(S), using hyperbolicity properties of curve complexes. We show that any self quasi-isometry of CG(S) (outside a few sporadic cases) is a bounded distance away from a left-multiplication, and as a consequence obtain quasi-isometric rigidity for CG(S), namely that groups quasi-isometric to CG(S) are equivalent to it up to extraction of finite-index subgroups and quotients with finite kernel. (The latter theorem was proved by Hamenstädt using different methods).

As part of our approach we obtain several other structural results: a description of the tree-graded structure on the asymptotic cone of CG(S); a characterization of the image of the curve complex projections map from CG(S) to Y SC(Y ); and a construction of Σ–hulls in CG(S), an analogue of convex hulls.

Keywords
mapping class group, quasi-isometric rigidity, qi rigidity, curve complex, complex of curves, MCG, asymptotic cone
Mathematical Subject Classification 2010
Primary: 20F34, 20F36, 20F65, 20F69
Secondary: 57M50, 30F60
References
Publication
Received: 9 April 2010
Revised: 8 February 2012
Accepted: 8 February 2012
Published: 15 May 2012
Proposed: Benson Farb
Seconded: David Gabai, Danny Calegari
Authors
Jason Behrstock
The Graduate Center and Lehman College, CUNY
New York NY 10016
USA
http://comet.lehman.cuny.edu/behrstock
Bruce Kleiner
Department of Mathematics
Courant Institute of Mathematical Sciences
251 Mercer Street
New York NY 10012-1185
USA
http://math.nyu.edu/~bkleiner/
Yair Minsky
Department of Mathematics
Yale University
10 Hillhouse Ave
New Haven CT 06520-8283
USA
http://www.math.yale.edu/users/yair
Lee Mosher
Department of Mathematics and Computer Science
Rutgers University Newark
Newark NJ 07102
USA